Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 185, NWS Goodland, KS

July 22, 2001Logan County, Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2001, 5:00 PM CDT for Logan County, Sherman County, Thomas County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2001, 5:00 PM CDT (22:00 UTC)
Expired
Jul 22, 2001, 6:00 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Logan County, KS, Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 222201
SVRGLD

KSC109-181-193-222300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN THOMAS COUNTY IN NORTHWEST KANSAS
  LOGAN COUNTY IN WEST CENTRAL KANSAS
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 600 PM CDT (500 PM MDT)

* AT 500 PM CDT (400 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF WINONA...OR ABOUT
  23 MILES NORTHEAST OF SHARON SPRINGS...MOVING NORTH AT 5 MPH.
  OTHER STRONG TO SEVERE THUNDERSTORMS CLUSTERED ALONG HIGHWAY 40 
  ACROSS NORTHERN LOGAN COUNTY BETWEEN WINONA AND OAKLEY.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...RUSSELL SPRINGS...OAKLEY...
MONUMENT...MINGO AND MENLO.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3870 10149 3870 10081 3912 10081 3912 10073
          e3936 10072 3933 10149

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:42 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 22, 3:42 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT SUN JUL 22 2001

FORECAST CHALLENGE WILL BE THE EXTENT AND EFFECTS OF STALLED
BOUNDARY OVER REGION.

BASED UPON MODEL INITIALIZATION AND TRACKING OF VORT FEATURES AND BL
MOISTURE OUT TO 18Z WILL GO WITH A NGM/ETA BLEND FOR THIS PACKAGE.
BOUNDARY PUSHES THROUGH MOST OF REGION TONIGHT. WITH COOLER AIR
BEHIND IT AND UPSLOPE FLOW INCREASING TOMORROW...RESULTING IN
EARLIER CLOUD COVER...TEMPERATURES AND HEAT INDICES WILL REMAIN
BELOW ADVISORY CRITERIA AND WILL NOT CONTINUE ADVISORY INTO TOMORROW.

TOMORROW STALLED FRONT IS FOCUS OF CONVECTIVE DEVELOPMENT AS WIDE
OPEN GULF FEEDS AMPLE MOISTURE INTO THE REGION...WITH STRONG SW
BEGINNING TO SWEEP THROUGH AREA AROUND 00-06Z. AS A RESULT WILL GO
MUCH ABOVE FWC ON POPS TOMORROW NIGHT. PREFER THE AVN SOLUTION OF
STALLING THE FRONT ACROSS KS RATHER THAN THE ETAS PUSHING FRONT FAR
UNDER H5 RIDGE INTO THE PANHANDLE OF TX ON TUE. THIS FRONT WILL RE
MAIN FOCUS OF CONVECTION AS A REPEAT OF THE PREVIOUS SW ENERGY
SWEEPS THROUGH REGION AROUND THE SAME TIME FRAME...WITH CONTINUED
GULF FLOW INFLUX. WITH STRONG THETA-E ADVECTION...THICKNESS
DIVERGENCE AND STRONG H5-H3 UVV...MCS DEVELOPMENT IS INDICATED
ALONG STALLED BOUNDARY OVER REGION INTO TUESDAY NIGHT.

IN THE EXTENDED... BASED UPON GOOD ENSEMBLE AGREEMENT...WILL GO WITH
THE MRF FOR THE BULK OF THE EXTENDED...WITH THE EXCEPTION OF
WEDNESDAY. SURFACE BOUNDARY STALLS OVER CENTRAL HIGH PLAINS FOR MUCH
OF THE EARLY PART OF THE EXTENDED. THIS FEATURE WILL BE A FOCUS OF
CONVECTION FOR THE FIRST SEVERAL DAYS OF THE EXTENDED.
HOWEVER...FEEL THAT EVEN WITH THIS FEATURE THE FMR AND MEX TEMPS ON
WED ARE TOO COOL AND WILL LEAN MORE TOWARDS THE ETAX TEMPS FOR THIS
PERIOD.

.GLD...HEAT ADVISORY FOR LATE THIS AFTERNOON INTO EARLY EVENING FOR
RED WILLOW OF NEBRASKA...AND
DECATUR...NORTON...SHERIDAN...GRAHAM...AND GOVE OF NW KANSAS.

SVEN

In the hours before

Special weather statement, Jul 22, 11:58 AM CDT, 5 hours 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT SUN JUL 22 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING.

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS FAR EASTERN
COLORADO AND EXTREME SOUTHWEST NEBRASKA LATE THIS AFTERNOON. GUSTY
WINDS AND A FEW SPRINKLES ARE EXPECTED WITH THESE STORMS. HOWEVER...
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

LOCKHART

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.